May 23, 2017

FDA Warns of Possible Accidental Overdose with Sileo

If the oral dosing syringe for Sileo, a drug prescribed for dogs suffering from noise aversion, is not locked properly, the dog may receive an accidental overdose of the drug.
By Kerry Lengyel
The US Food and Drug Administration is warning veterinarians and pet owners about the potential risk for accidental overdose in dogs prescribed the drug Sileo (dexmedetomidine oromucosal gel), which is marketed by Zoetis—the world’s largest producer of medicine and vaccinations for pets and livestock.


Credit: Zoetis
 
Sileo is a prescription gel given to dogs orally to treat signs of noise aversion. It is packaged in an oral dosing syringe with a ring-stop mechanism on the plunger that must be locked in place to set the correct dose. If the ring is not locked fully, the dog may receive an accidental overdose.
 
The FDA has received 28 reports involving Sileo overdoses in dogs due to the ring-stop not locking properly since Zoetis began marketing the drug in May 2016. In 15 of the 28 reports, dogs experienced clinical signs of an overdose—lethargy, sedation, sleepiness, slow heart rate, loss of consciousness, shallow or slow breathing, trouble breathing, impaired balance or incoordination, low blood pressure, and muscle tremors. No deaths have been reported from Sileo overdose.
 
It is very important for pet owners and veterinarians to understand how to operate the syringe properly before administering the medication. Veterinarians should be aware of the possibility of an accidental overdose and provide proper education to dog owners before prescribing the medication.
 
Zoetis has provided online resources to demonstrate the proper operation of the Sileo syringe in detail for both veterinarians and dog owners.

Sign up to receive the latest news in veterinary medicine.

Latest Issue

Client Education

American Veterinarian
 
`